Severe immune thrombocytopenia induced by vancomycin in a critically ill patient: a case report and literature review.

IF 2.7 4区 医学 Q2 HEMATOLOGY
Niloofar Khoshnam Rad, Fatemeh Ghasemi, Shahram Firouzbakhsh, Bita Rashidinejad
{"title":"Severe immune thrombocytopenia induced by vancomycin in a critically ill patient: a case report and literature review.","authors":"Niloofar Khoshnam Rad, Fatemeh Ghasemi, Shahram Firouzbakhsh, Bita Rashidinejad","doi":"10.1186/s12959-026-00911-3","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>Vancomycin-induced immune thrombocytopenia (VIIT) is a rare but potentially life-threatening adverse drug reaction characterized by profound platelet destruction. Diagnosis is challenging in critically ill patients, and optimal management beyond drug cessation remains poorly defined. A 54-year-old female admitted to the ICU for severe community-acquired pneumonia developed profound, refractory thrombocytopenia 12 days after the initiation of vancomycin. Blood, sputum, and pleural fluid cultures were negative. Vancomycin was continued due to the severity of the pneumonia, a fluctuating clinical course with recurrent fevers and progressive infiltrates, a complicated parapneumonic effusion requiring drainage and surgical consultation, and infectious disease service recommendations. The patient presented with gross hematuria and a rapid decline in platelet count to 6,000/µL. Following the exclusion of alternative etiologies-including sepsis-associated coagulopathy and heparin-induced thrombocytopenia (HIT)-vancomycin was discontinued. The patient required intravenous immunoglobulin (IVIG) and corticosteroids in addition to drug cessation to achieve platelet recovery.</p><p><strong>Conclusion: </strong>This case underscores the critical importance of early recognition of VIIT. Our literature review reveals that while discontinuation of the offending agent is the cornerstone of therapy, severe cases (platelets < 20,000/µL) often require adjunctive immunomodulatory treatment. VIIT should remain a primary differential diagnosis in patients presenting with unexplained thrombocytopenia during vancomycin therapy.</p>","PeriodicalId":22982,"journal":{"name":"Thrombosis Journal","volume":"24 1","pages":""},"PeriodicalIF":2.7000,"publicationDate":"2026-08-13","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13488012/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Thrombosis Journal","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1186/s12959-026-00911-3","RegionNum":4,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q2","JCRName":"HEMATOLOGY","Score":null,"Total":0}
引用次数: 0

Abstract

Background: Vancomycin-induced immune thrombocytopenia (VIIT) is a rare but potentially life-threatening adverse drug reaction characterized by profound platelet destruction. Diagnosis is challenging in critically ill patients, and optimal management beyond drug cessation remains poorly defined. A 54-year-old female admitted to the ICU for severe community-acquired pneumonia developed profound, refractory thrombocytopenia 12 days after the initiation of vancomycin. Blood, sputum, and pleural fluid cultures were negative. Vancomycin was continued due to the severity of the pneumonia, a fluctuating clinical course with recurrent fevers and progressive infiltrates, a complicated parapneumonic effusion requiring drainage and surgical consultation, and infectious disease service recommendations. The patient presented with gross hematuria and a rapid decline in platelet count to 6,000/µL. Following the exclusion of alternative etiologies-including sepsis-associated coagulopathy and heparin-induced thrombocytopenia (HIT)-vancomycin was discontinued. The patient required intravenous immunoglobulin (IVIG) and corticosteroids in addition to drug cessation to achieve platelet recovery.

Conclusion: This case underscores the critical importance of early recognition of VIIT. Our literature review reveals that while discontinuation of the offending agent is the cornerstone of therapy, severe cases (platelets < 20,000/µL) often require adjunctive immunomodulatory treatment. VIIT should remain a primary differential diagnosis in patients presenting with unexplained thrombocytopenia during vancomycin therapy.

万古霉素致重症重症免疫性血小板减少1例报告并文献复习。
背景:万古霉素诱导的免疫性血小板减少症(VIIT)是一种罕见但可能危及生命的药物不良反应,其特征是血小板严重破坏。对危重病人的诊断是具有挑战性的,除了停止药物之外的最佳管理仍然不明确。一名54岁女性因严重社区获得性肺炎入住ICU,在万古霉素治疗12天后出现重度难治性血小板减少症。血、痰和胸膜液培养均为阴性。由于肺炎的严重程度、反复发热和进行性浸润的波动临床病程、需要引流和外科会诊的复杂肺旁积液以及传染病服务建议,万古霉素继续使用。患者表现为肉眼血尿,血小板计数迅速下降至6000 /µL。排除其他病因后,包括败血症相关凝血功能障碍和肝素诱发的血小板减少症(HIT),万古霉素被停用。患者需要静脉注射免疫球蛋白(IVIG)和糖皮质激素,并停止用药,以实现血小板恢复。结论:本病例强调了早期识别VIIT的重要性。我们的文献综述显示,虽然停用药物是治疗的基础,但严重的病例(血小板减少)
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
Thrombosis Journal
Thrombosis Journal Medicine-Hematology
CiteScore
3.80
自引率
3.20%
发文量
69
审稿时长
16 weeks
期刊介绍: Thrombosis Journal is an open-access journal that publishes original articles on aspects of clinical and basic research, new methodology, case reports and reviews in the areas of thrombosis. Topics of particular interest include the diagnosis of arterial and venous thrombosis, new antithrombotic treatments, new developments in the understanding, diagnosis and treatments of atherosclerotic vessel disease, relations between haemostasis and vascular disease, hypertension, diabetes, immunology and obesity.
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书